I have a question about which IV meds cause burning at the site during infusion? I'm aware that potassium is one of those, which others? Also, What's the difference between vesicant and irritant medications? I had a patient infiltrate last night but was getting IV ciprofloxacin and one of the seasoned nurses said it didn't seem that med or infiltrate was that concerning to call the doc about.Another question that has been on my mind is how do you administer sleep aids, pain meds or antidepressants? For example if a patient wants a sleeping pill and pain med at same time, do you wait an hour between or give together? Same as for sleep aid and antidepressant? With pain medication, the sustained release of morphine or oxy sr, is it okay to give an immediate pain med at same time such as iv morphine or oxy ir whichever is ordered? I know the sustained release doesn't kick in for a few hours so I would believe that giving immediate and sustained at same time would be fine. Or do you wait an hour or two between? These questions have been bugging me and I would like to hear advice from experienced nurses. Thanks so much!
Sep 13, '12
Phenergan is also very irritating to the veins as well has vancomycin and levofloxin. If say, my pt has a pca an it is to be d/c'd i start giving oral pain Meds an hour before I take it down. If the md is attempting to get someone off iv narcs I will start them orally on the next dose before the next one is due (like If they have dilaudid every 4hrs iv I would give oral pain Meds about 3 hours after I give the iv stuff) I do it this way, others do it their way. I don't think their is a right or wrong way but I'd rather err on the side of caution before incompletely snow my pt with pain Meds that have all caught up to them because of too frequent doses.
Sep 13, '12
An irritant medication will cause local irritation during the infusion that will resolve upon completion of the infusion, while a vesicant will cause tissue damage if it escapes from the intravascular space. Infiltration occurs when a non-vesicant medication leaks from the vein into the tissues, while extravasation occurs when a vesicant medication leaks from the vein into the tissues.
Ciprofloxacin is not designated as a vesicant in my drug guide, therefore the correct nursing action in the event of an infiltration would be to stop the infusion, remove the IV catheter, and follow your facility's policy and procedure for IV infiltration.
If I'm taking care of a patient that has been taking their Trazodone and Vicodin together at HS for the last 15 years, then I will administer them together, as the patient normally does at home. If the patient is opiate naive and/or does not routinely take sleep aids, then I will administer them separately, and with caution. If the person takes MS Contin regularly around the clock, and they need something immediate release for breakthrough, I have no problem giving them together and continuing to monitor the patient. Typically, if the person has been on a sustained release opiate for some time, an additional 5mg of oxycodone is not going to be problematic. However, you should always monitor your patients receiving opiates closely, and remember that the earliest sign of oversedation is a decrease in level of consciousness. You will see this before you see respiratory depression.
In the end, however, you should follow your facility's policies regarding these things.